Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 92, NWS Dodge City, KS

May 16, 2017Hodgeman County, Ness County, Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 16, 2017, 8:14 PM CDT for Hodgeman County, Ness County, Rush County, Kansas. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2017, 8:14 PM CDT (01:14 UTC)
Expired
May 16, 2017, 8:42 PM CDT
In force
28 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hodgeman County, KS, Ness County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 66 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 8:16 PM CDTHAIL 19 N Jetmore, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 2:16 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 383 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1324 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
383 m²/s²
0-3 km storm-relative helicity
570 m²/s²
Significant tornado parameter
4.6
Supercell composite
20.1

Open this sounding in Storm Lab

The text

As transmitted.

127 
WUUS53 KDDC 170114
SVRDDC
KSC083-135-165-170200-
/O.NEW.KDDC.SV.W.0092.170517T0114Z-170517T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
814 PM CDT TUE MAY 16 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Ness County in west central Kansas...
  North central Hodgeman County in southwestern Kansas...
  Southwestern Rush County in central Kansas...

* Until 900 PM CDT

* At 814 PM CDT, a severe thunderstorm was located 9 miles north of
  Jetmore, moving north at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Ness City and Bazine. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for south
central, central, southwestern and west central Kansas.

LAT...LON 3843 9949 3811 9984 3817 10005 3854 9998
TIME...MOT...LOC 0114Z 198DEG 23KT 3822 9992 

HAIL...1.00IN
WIND...60MPH
 
$$

TURNER
3 follow-up statements
636 
WWUS53 KDDC 170122
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
822 PM CDT TUE MAY 16 2017

KSC083-135-165-170200-
/O.CON.KDDC.SV.W.0092.000000T0000Z-170517T0200Z/
Ness KS-Hodgeman KS-Rush KS-
822 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN NESS...NORTH CENTRAL HODGEMAN AND SOUTHWESTERN RUSH
COUNTIES...

At 821 PM CDT, a severe thunderstorm was located 12 miles north of
Jetmore, moving north at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Ness City and Bazine. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for south
central, central, southwestern and west central Kansas.

LAT...LON 3843 9949 3811 9984 3819 9998 3854 9998
TIME...MOT...LOC 0121Z 198DEG 23KT 3827 9990 

HAIL...1.25IN
WIND...60MPH
 
$$

TURNER
723 
WWUS53 KDDC 170135
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
835 PM CDT TUE MAY 16 2017

KSC083-170144-
/O.CAN.KDDC.SV.W.0092.000000T0000Z-170517T0200Z/
Hodgeman KS-
835 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HODGEMAN COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1000 PM CDT for central and
west central Kansas.

LAT...LON 3843 9949 3827 9971 3827 9992 3851 9985
TIME...MOT...LOC 0134Z 231DEG 25KT 3832 9978 

$$

KSC135-165-170200-
/O.CON.KDDC.SV.W.0092.000000T0000Z-170517T0200Z/
Ness KS-Rush KS-
835 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN NESS AND WESTERN RUSH COUNTIES...

At 834 PM CDT, a severe thunderstorm was located 9 miles southwest of
Bazine, or 11 miles southeast of Ness City, moving northeast at 30
mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Bazine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for central and
west central Kansas.

LAT...LON 3843 9949 3827 9971 3827 9992 3851 9985
TIME...MOT...LOC 0134Z 231DEG 25KT 3832 9978 

HAIL...1.25IN
WIND...60MPH
 
$$

TURNER
894 
WWUS53 KDDC 170142
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
842 PM CDT TUE MAY 16 2017

KSC135-165-170152-
/O.CAN.KDDC.SV.W.0092.000000T0000Z-170517T0200Z/
Ness KS-Rush KS-
842 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NESS AND WESTERN
RUSH COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened 
below severe limits. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1000 PM CDT for central and
west central Kansas.

LAT...LON 3843 9949 3827 9971 3827 9992 3851 9985
TIME...MOT...LOC 0141Z 198DEG 23KT 3837 9976 

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:00 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, May 16, 6:00 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
600 PM CDT Tue May 16 2017

...Updated Aviation...

.SHORT TERM...(This evening through Wednesday)
Issued at 333 PM CDT Tue May 16 2017

Main short term concern is severe weather tonight. Supercell thunderstorms
have developed this afternoon across the OK/TX panhandles. Some activity
has also developed over southwest Kansas to the southwest of Dodge
City. The 19Z KDDC RAOB shows plenty of CAPE and shear for supercells.
The sounding is definitely favorable for supercells with giant hail
(2-4"). The low levels of the sounding right now are not favorable
for tornadoes. This could change as low level SRH increases in association
with a developing LLJ later tonight. In addition, inter-storm dynamics
could change low level shear if current activity kicks out an OFB for
later development to utilize. It is not exactly clear how this will
evolve. The ARW shows a quick evolution to a linear line by early evening.
The HRRRX shows more discrete supercells with a much higher threat
of hail and tornadoes. Mesoanalysis shows strengthening sig torn near
the Oklahoma border over the next few hours. A tornado was just reported
in the OK panhandle. Putting this all together, the highest tornado
threat is expected to be south of Highway 50 and near the Oklahoma
border. Meade, Clark, and Comanche counties will be the most under
the gun for the largest hail and the strongest tornado chances. The
atmosphere will have to change significant through in the next few
hours as the 19Z RAOB is not particularly supportive of large tornadoes.
....However....Low level winds are backing and dewpoints are increasing
across the CWFA, so that change might have just started to occur. Regardless
of this, be sure to pay attention to the weather and take action if
needed!

.LONG TERM...(Wednesday night through Tuesday)
Issued at 333 PM CDT Tue May 16 2017

SW Kansas will be in between systems Wednesday. Another synoptic wave
moving through may bring another round of severe convection Thursday.
Details are unclear at this point in time. This system will exit eventually
with a drier regime by the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 600 PM CDT Tue May 16 2017

Scattered thunderstorms will continue through about 03z.
Otherwise, VFR is expected to prevail at all airports through
Wednesday. Strong shortwave over NE New Mexico at 06z Wed will
strengthen to a 550 dm closed low near Scott City by 12z Wed. Dry
slot will end convective coverage from west to east overnight as
this occurs. After 15z Wed, behind this departing system, expect
strong west winds at all airports, averaging 25-35 kts with gusts
as high as 40 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  80  51  78 /  40  10   0  30
GCK  53  79  49  72 /  10  10   0  30
EHA  51  79  50  73 /  10   0   0  30
LBL  54  81  53  79 /  20   0   0  20
HYS  58  76  50  71 /  70  20   0  20
P28  60  82  54  84 /  50  10   0  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Turner
Hazardous weather outlook, May 16, 8:13 AM CDT, 12 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Dodge City KS
813 AM CDT Tue May 16 2017

KSZ030-031-043>046-061>066-074>081-084>090-171315-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
813 AM CDT Tue May 16 2017 /713 AM MDT Tue May 16 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Large hail, strong winds, heavy rain, and tornadoes will be possible
this afternoon and evening. Pay attention to the weather and take action
if needed!

Day 1 Hazards
-------------
* Tornado: Elevated risk
* Hail: Significant risk
* Thunderstorm wind damage: Significant risk
* Flooding: Limited risk
* Lightning: Elevated risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Severe thunderstorms could be possible on Thursday.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Limited risk

* Thursday
  - Flooding: Limited risk
  - Lightning: Significant risk
  - Severe thunderstorm: Elevated risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, May 16, 7:30 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
730 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     FLASH FLOOD      KINSLEY                 37.93N 99.41W
05/16/2017                   EDWARDS            KS   STORM CHASER

            1 FOOT OF STANDING WATER ACROSS US 183.
            PLACES WITH WATER ACROSS US 50.

&&

GT
Local storm report, May 16, 7:35 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
735 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             3 E KINSLEY             37.93N 99.36W
05/16/2017  E1.00 INCH       EDWARDS            KS   PUBLIC

&&

MR
Local storm report, May 16, 7:43 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
743 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             KINSLEY                 37.93N 99.41W
05/16/2017  E1.75 INCH       EDWARDS            KS   PUBLIC

            VIA SOCIAL MEDIA.

&&

GT
Local storm report, May 16, 7:51 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
751 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     FUNNEL CLOUD     4 S LARNED              38.13N 99.10W
05/16/2017                   PAWNEE             KS   PUBLIC

            RELAYED FROM EM. PUBLIC REPORT OF A FUNNEL.

&&

GT
Special weather statement, May 16, 7:57 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
757 PM CDT TUE MAY 16 2017

KSZ045-064-170145-
Hodgeman KS-Ness KS-
757 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NESS AND NORTHWESTERN
HODGEMAN COUNTIES UNTIL 845 PM CDT...

At 757 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of HorseThief Reservoir, or 9 miles west of Jetmore,
moving northeast at 45 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bazine.

A tornado watch remains in effect until 1000 PM CDT for central,
southwestern and west central Kansas.

LAT...LON 3836 9959 3804 10004 3822 10016 3870 9959
TIME...MOT...LOC 0057Z 222DEG 49KT 3813 10005

TATRO
Local storm report, May 16, 8:13 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
813 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     8 NE LARNED             38.26N 98.99W
05/16/2017                   PAWNEE             KS   STORM CHASER

            SPOTTER REPORTS TREE AND ROAD SIGN DAMAGE
            NEAR PAWNEE ROCK.

&&

GT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:01 PM CDTTornado WarningDDCEdwards, Kiowa, Pawnee44 min
May 16, 7:06 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman, Lane20 min
May 16, 7:25 PM CDTTornado WarningDDCEdwards, Pawnee35 min
May 16, 7:29 PM CDTFlash Flood WarningDDCEdwards, Pawnee3 hr
May 16, 7:41 PM CDTTornado WarningDDCEdwards, Pawnee, Stafford34 min
May 16, 7:57 PM CDTSpecial Weather StatementDDCNess48 min
May 16, 8:25 PM CDTSpecial Weather StatementDDCEllis35 min
May 16, 8:48 PM CDTSpecial Weather StatementDDCRush27 min
May 16, 8:50 PM CDTSpecial Weather StatementDDCTrego25 min
May 16, 8:59 PM CDTSevere Thunderstorm WarningDDCNess, Rush46 min
May 16, 9:15 PM CDTSpecial Weather StatementDDCEllis30 min
May 16, 9:21 PM CDTSpecial Weather StatementDDCEllis54 min
May 16, 9:38 PM CDTSpecial Weather StatementDDCBarber37 min
May 16, 10:01 PM CDTSpecial Weather StatementDDCKiowa29 min
May 16, 10:07 PM CDTSpecial Weather StatementDDCKiowa23 min
May 16, 10:20 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Edwards, Ford, Hodgeman, Kiowa and 1 more40 min
May 16, 10:50 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pawnee, Pratt, Rush, Stafford40 min
May 16, 11:22 PM CDTSpecial Weather StatementDDCBarber23 min
May 16, 11:30 PM CDTSpecial Weather StatementDDCStafford45 min
May 16, 11:31 PM CDTSpecial Weather StatementDDCPratt29 min
May 16, 11:31 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche25 min
May 16, 11:53 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt52 min
May 17, 12:17 AM CDTSevere Thunderstorm WarningDDCPratt, Stafford22 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.